Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 394, NWS Birmingham, AL

December 24, 2002Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 24, 2002, 5:30 AM CST for Pike County, Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 24, 2002, 5:30 AM CST (11:30 UTC)
Expired
Dec 24, 2002, 6:15 AM CST
In force
45 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pike County, AL

What was reported inside it

TimeReportWhereRemark
Dec 24, 5:37 AM CSTThunderstorm Wind 50 ESpring Hill, ALTrees were blown down near Springhill on CR 6 and on CR 57.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 24, 5:20 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2002-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2002-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 241130
SVRBHM
ALC109-241215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CST TUE DEC 24 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHEAST ALABAMA

* UNTIL 615 AM CST

* AT 527 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GOSHEN...MOVING EAST AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BANKS...
BRUNDIDGE...LINWOOD AND TROY.

LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3189 8619 3162 8614 3164 8574 3187 8567
          3188 8580 3198 8579

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 3:00 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 24, 3:00 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 AM CST TUE DEC 24 2002

THIS WILL HAVE TO BE VERY BRIEF.  SURFACE LOW WITH GOOD UPPER
LEVEL SUPPORT NOW MOVING INTO WEST AL WILL MOVE THROUGH TODAY.
SEVERE WEATHER EXPECTED IN WARM SECTOR WHICH MAY INCLUDE MUCH OF THE
AREA SOUTH OF I-20. TORNADO WATCH NOW OUT FOR PART OF THE AREA AND
WILL PROBABLY BE EXTENDED EAST LATER. BASICALLY NOT MUCH CHANGE FORM
PREVIOUS FORECAST.

HSV 055/031 039/025 042 +5-0
BHM 062/034 041/026 045 +4-0
MGM 068/039 047/027 049 +3-0

.BHM...NONE.
Hazardous weather outlook, Dec 23, 10:20 PM CST, 7 hours 10 minutes before
ALZ001>050-241330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1020 PM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (TONIGHT)...

A STORM SYSTEM WILL MOVE NORTHEASTWARD INTO NORTH AND CENTRAL
ALABAMA TONIGHT.  THIS SYSTEM HAS THE POTENTIAL FOR STRONG
THUNDERSTORMS ACROSS WEST CENTRAL ALABAMA...MAINLY AFTER MIDNIGHT.
A SLIGHT RISK OF SEVERE WEATHER EXISTS OVER WESTERN ALABAMA OVERNIGHT
UNTIL 6 AM.  FROM 6 AM ONWARD...A SLIGHT RISK WILL EXIST FURTHER TO
THE EAST AND NORTH ACROSS ALABAMA.  A MODERATE RISK AREA WILL BEGIN
TO EXIST OVER SOUTHWESTERN ALABAMA AFTER 6 AM TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

AS THIS STORM SYSTEM MOVES OFF TO THE NORTHEAST...THE POSSIBILITY
FOR STRONG TO SEVERE THUNDERSTORMS WILL REMAIN DURING THE DAY ON
TUESDAY.  THE HIGHEST POSSIBILITY FOR SEVERE WEATHER WILL BE ACROSS
SOUTHERN AREAS OF THE STATE...WHERE THE MOISTURE AND SHEAR WILL BE
HIGHEST.

A MODERATE RISK OF SEVERE WEATHER EXISTS OVER SOUTHERN ALABAMA
TOMORROW...MAINLY SOUTH OF A LINE FROM EUTAW...TO MAPLESVILLE...TO
PRATTVILLE...TO TROY.  THE MAIN THREAT IN THIS MODERATE RISK AREA
WILL BE STRONG DAMAGING WINDS...ALONG WITH ISOLATED TORNADOES.

A SLIGHT RISK OF SEVERE WEATHER EXISTS NORTH OF THE MODERATE RISK
AREA.  THE LIMITING FACTOR FOR SEVERE WEATHER OVER THE SLIGHT
RISK AREA WILL BE THE SLIGHTLY DRIER AND MORE STABLE AIR THAT IS
CURRENTLY IN PLACE.  THIS WILL NEED TO BE MODIFIED WITH MORE MOISTURE
AND INSTABILITY FOR THE SEVERE THREAT TO MATERIALIZE.

ONCE THE FRONT MOVE THROUGH THE STATE...COLDER AIR WILL BEGIN TO
FILTER INTO ALABAMA LATE TUESDAY.  IT IS EXPECTED THAT SNOW MAY
BECOME MIXED WITH LIGHT RAIN ACROSS THE TENNESSEE VALLEY.  NO
ACCUMULATIONS ARE EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER SHOULD CONTINUE TO MONITOR
FORECASTS AND STATEMENTS FOR POSSIBLE ACTIVATION LATE TONIGHT AND
INTO TUESDAY.

In the hours before

Special weather statement, Dec 24, 5:06 AM CST, 24 minutes before
ALZ030>036-039>044-241500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
506 AM CST TUE DEC 24 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 804...

  AUTAUGA...BIBB...CHILTON...COOSA...DALLAS...
  GREENE...HALE...MARENGO...PERRY...SUMTER...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 804
WHICH IS IN EFFECT UNTIL 900 AM...

  ELMORE...LOWNDES...MONTGOMERY...
Special weather statement, Dec 24, 5:27 AM CST, 3 minutes before
ALZ030>036-039>044-241500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
527 AM CST TUE DEC 24 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 804...

  AUTAUGA...BIBB...CHILTON...COOSA...DALLAS...
  ELMORE...GREENE...HALE...LOWNDES...MARENGO...
  MONTGOMERY...PERRY...SUMTER...

NO COUNTIES IN THE BIRMINGHAM FORECAST AREA REMAIN IN
TORNADO WATCH NUMBER 804.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 4:36 AM CSTSevere Thunderstorm WarningBMXLowndes, Montgomery39 min
Dec 24, 6:06 AM CSTSevere Thunderstorm WarningBMXBarbour39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.